Iowa, 2018

Damaging Winds in Iowa, June 2, 2018

June 2, 2018 · NWS ARX · 4 events in 3 counties and zones

A decaying line of thunderstorms produced some damaging wind gusts across portions of northeast Iowa during the morning of June 2nd. Trees and power lines were blown down near Osage (Mitchell County), Cresco (Howard County) and Charles City (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A decaying line of thunderstorms produced some damaging wind gusts across portions of northeast Iowa during the morning of June 2nd. Trees and power lines were blown down near Osage (Mitchell County), Cresco (Howard County) and Charles City (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 5:22 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 2, 5:22 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 AM CDT Sat Jun 2 2018

.SHORT TERM...(Today through Monday Night)
Issued at 226 AM CDT Sat Jun 2 2018

Pretty quiet at the moment with a notable drop in dew points early
this morning courtesy of low level southeasterly flow, while just to
our west it's a much different story with a long-lived convective
complex rolling east/southeast out of Nebraska the past few hours.
That latter feature is ahead of a robust negative-tilt upper trough
emerging east across the northern Plains, with said upper wave on
its way in our direction by late afternoon. The trouble over this
way is instability; simply put, we're lacking it. Given the minimum
in elevated CAPE, expect that convective complex to the west to ride
the better instability axis into southern Iowa and northern Missouri
the next few hours, with the northern fringe weakening as it
approaches our area.

That setup then leaves questions heading into the afternoon with
regard to how much additional instability we can build this far
north. Will be watching low cloud potential across northern areas
per current satellite trends, as well as the likelihood for
additional remnant cloud cover from decaying convection, though we
may have some room to sneak in up to 750-1000 J/kg elevated CAPE
pending some breaks in the cloud cover in advance of the upper
trough. 0-3/0-6km shear right ahead of the upper wave isn't
terrible, sitting around 30 knots in the presence of some decent mid
level lapse rates, so will have to watch some sneaky potential for a
few stronger storms, though would obviously like to see better
instability for an organized severe weather threat. Given the
strength of the upper trough, would think many areas still have good
chances for some rain today and going high PoPs look very reasonable.

Things quiet down quickly by late evening and into Sunday with a
notably drier and cooler airmass again working back into the area as
low level ridging drifts just to the west. Should be a decently
breezy day Sunday as well given 30+ knots in the mixed layer and
steep low level lapse rates with ongoing cold advection, with breezy
conditions again on Monday but with warmer temps given a switch to
westerly low level flow and increased warm advection. Not ready to
buy into GFS depiction of convection firing Monday night across
parts of the area as that model's dew point regime looks pretty
aggressive (dew points into the mid 60s), though there are hints of
a better shortwave clipping the northern Great Lakes during that time
with some better shower chances to our east.

.LONG TERM...(Tuesday through Friday)
Issued at 226 AM CDT Sat Jun 2 2018

Upper ridging still progged to amplify northward into the region for
mid and late week, with that ridge axis periodically topped by
weaker pieces of hard-to-time shortwave energy. From a basic pattern
standpoint, the setup would support occasional shower and storm
chances from Wednesday onward, though obviously confidence isn't the
highest at this juncture, nor is this forecaster's confidence in
high temperatures any given day with plenty of unknowns (clouds,
precip, etc.). However, looking like an overall stretch of near to
above normal temperatures once again, though with still some
lingering questions about just how amplified the upper ridge will be
this far north. Stay tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 622 AM CDT Sat Jun 2 2018

A period of MVFR ceilings may impact KLSE for a time this morning
as a stratus deck advects westward. A weakening band of primarily
showers will approach KRST later this morning, and some MVFR
ceilings could accompany the showers if they reach KRST.
Additional scattered showers/storms are expected from mid
afternoon through early evening as a cold front approaches.
Maintained VCTS wording, although more detail may be added as
confidence increases. IFR/MVFR conditions are possible with any
showers/storms. A return to VFR conditions is expected during the
evening with skies clearing behind the front. East to southeast
winds gusting at times to around 20 kts, especially at KRST, will
become southerly through the day before becoming northwest behind
the front tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...JM
Hazardous weather outlook, Jun 2, 1:47 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
247 AM CDT Sat Jun 2 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
247 AM CDT Sat Jun 2 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning, mainly across
southeast Minnesota into northeast Iowa. The main threat from
these storms will be lightning.

Additional scattered thunderstorms are expected areawide this
afternoon and early evening. A few stronger storms are possible,
producing gusty winds and small hail but widespread severe storms
are unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic chances for thunderstorms are expected Tuesday night
through Friday. At this time, the main risk with any storms
appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Jun 2, 8:04 AM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 AM CDT Sat Jun 2 2018

IAZ008-018-MNZ094-021515-
Mitchell-Floyd-Mower-
Including the cities of Osage, Charles City, and Austin
904 AM CDT Sat Jun 2 2018

...Strong Winds Possible in Floyd, Mitchell, and Mower Counties...

Strong easterly winds up to 50 mph are possible on the back side
of departing showers and thunderstorms. Gusts of 60 to 70 mph have
been reported from Mason City to Hampton, with some damage
reported. If you experience strong wind gusts be prepared to take
shelter.

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 2, 8:14 AM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.070, -92.670

Trees were blown down, a street signal broken, and tree limbs went down on power lines in Charles City.

Thunderstorm Wind, Mitchell

When
June 2, 8:25 AM CST
Where
Mitchell County, 0.85 mi NE of New Haven
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.290, -92.640

Power lines and tree limbs were blown down near New Haven.

Thunderstorm Wind, Mitchell

When
June 2, 8:25 AM CST
Where
Mitchell County, 0.85 mi NE of Osage
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.290, -92.810

Power lines and tree limbs were blown down near Osage.

Thunderstorm Wind, Howard

When
June 2, 9:00 AM CST
Where
Howard County, 0.5 mi E of Cresco Muni Arpt
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.370, -92.120

Trees were blown down in Cresco.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757836, 757837, 757838, 757839.